New Mexico, 2022

Hail and Damaging Winds in New Mexico, June 2, 2022

June 2, 2022 · NWS ABQ · 6 events in 3 counties and zones

A backdoor cold front that moved through eastern and central New Mexico on June 1, 2022, ushered in low-level moisture and helped to set the stage for thunderstorm development during the afternoon of June 2nd. As the atmophere destabilized, thunderstorms developed along the high terrain as well as along the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front that moved through eastern and central New Mexico on June 1, 2022, ushered in low-level moisture and helped to set the stage for thunderstorm development during the afternoon of June 2nd. As the atmophere destabilized, thunderstorms developed along the high terrain as well as along the dryline. The highest severe weather threat for the day was across south central New Mexico where the nose of an upper-level jet provided the best wind shear. Hail and severe winds were the primary threats of the day, and a thunderstorm near Gran Quivira was reported to have quarter size hail. In southern Socorro County, wind gusts in excess of 60 mph were reported along thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 12:46 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 2, 12:46 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
146 PM MDT Thu Jun 2 2022

.SYNOPSIS...
The moisture from a backdoor cold front will fuel a couple rounds of
showers and storms through Friday, focusing across eastern portions
of the state. Some storms may become severe, especially across the
eastern plains late Friday. Cooler than normal temperatures will
prevail across eastern New Mexico through Friday, but a return to
above normal temperatures and dry westerly winds areawide is
forecast over the weekend. More hot and dry conditions are forecast
early next week, except for across northeast New Mexico where a
backdoor cold front will supply sufficient moisture for a round of
late day thunderstorms. Another backdoor cold front will usher
moisture further west toward the central mountain chain late
Wednesday into Thursday, setting the stage for more of the area to
be impacted by thunderstorms while western New Mexico remains hot and
mostly dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Low stratus is eroding across eastern NM while winds veer slowly
east to southeast and daytime heating strengthens. Surface dewpoints
rose into the 40s as far west as the Cont Dvd this morning with 50s
common across eastern NM. A special RAOB from WSMR shows abundant
moisture in place with plenty of CAPE to feed CI thru later today.
Updrafts are strengthening over the Black Range where periodic
orphaned anvils have already occurred. SHRA/TS development will
continue btwn the Cont Dvd and the central mt chain thru 22Z per
latest NBM and CAM guidance. These storms will produce strong and
erratic downburst winds with some light rain and perhaps dry
lightning strikes. Activity will grow upstream into deeper moisture
and instability once crossing the central mt chain early this
evening. The greater potential for an organized storm cluster will
be over southeast NM thru midnight. Storms are also likely to form
over the Sangre de Cristos later today then shift east to southeast
across northeast NM. Any direct hits on a recent burn scar will have
potential to produce localized flash flooding, including HPCC and
McBride.

Convective outflow will deepen moisture westward again tonight into
the RGV with widespread low stratus and patchy fog across eastern NM.
An upper level trough approaching from the Great Basin with an
associated elevated mixed layer will allow stronger forcing to work
with orographic lift Friday along and east of the central mt chain.
There is some uncertainty with how far west cells will initiate and
become strong before moving into a more unstable airmass across the
eastern plains. SPC has expanded the slight risk area farther west
with large hail and damaging winds the main threats. Discrete
supercells are more likely initially before growing into clusters
farther east toward the TX border late Friday afternoon. Another
round of low stratus and patchy fog is possible Friday night over
eastern NM as moisture pools in the wake of storms exiting into west
TX. Western NM will remain dry thru the entire period with slight
southwest breezes increasing Friday afternoon.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Weak westerlies will overtake the area Saturday, with warmer
temperatures areawide but especially across the eastern plains where
downslope winds will play a role. A weak backdoor front may spark a
storm or two across far eastern Union County late Saturday, but will
likely remain east of our area over the TX/OK Panhandles. Weak
westerlies and rising pressure heights will bring more warming on
Sunday, with daytime temperatures above normal. A slightly stronger
backdoor front will spark a few storms late Sunday near the CO border
across far northeast NM, potentially impacting the area from near Raton
through Des Moines to Clayton. Pressure heights will continue to
rise into Mon/Tue with warming continuing as the upper high to our
south expands across the region and begins to displace the westerlies
further north. The backdoor front is forecast to be enhanced by
convective cold pools from convection across CO/KS/OK, sending the
boundary further south and west into our area by mid week. This
scenario will bring sufficient moisture further west to the central
mountain chain to fuel rounds of convection Wed/Thu, while western NM
remains hot and mostly dry. Looking further toward late next week
and into the following weekend, the upper high moves northwest and
expands over the Great Basin and Desert Southwest to near 595dam at
500mb with good agreement on the strength and placement from the 12Z
operational runs of the GFS and ECMWF.

Guyer/11

&&

.FIRE WEATHER...
Showers and storms will initiate btwn the Cont Dvd and the central
mt chain today then move east to southeast across eastern NM thru
tonight. Storms will be dry along the western edge, increasingly
moist over the central mt chain, then produce locally heavy rainfall
over eastern NM. Storm coverage Friday will be farther east with
initiation near the central mt chain before progressing across the
eastern plains. Humidity recoveries will be excellent tonight and
Friday night across the east with low clouds and patchy fog possible
both nights. Western NM will remain warm and dry thru Friday.

Drier air will filter back into the entire region Saturday with
warming temps and much lower min RH values. Widespread elevated to
locally critical fire weather is likely thru the middle of next week
as west to southwest breezes develop each afternoon. This will be no
where near as significant as the past several weeks, however temps
will become hot with unstable conditions and poor to fair recoveries
in most areas. The exception will be far northeast NM where a couple
weak frontal boundaries waffle over the area and a couple storms are
possible Monday thru Wednesday.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
MVFR stratus is slowly eroding across eastern NM w/KLVS and KROW
anticipating improvement to VFR over the next few hrs. Showers and
storms are expected to develop across central NM late this afternoon
and progress to the eastern TAF sites by early this evening. Will
maintain TEMPOs at most terminals with gusty and erratic winds
possible with the strongest storms. Winds will increase and become
gusty out of the ESE especially by 00Z. Low cigs are expected to
reappear late tonight at KLVS, KTCC, and KROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  87  49  87 /   0   0   0   0
Dulce...........................  42  81  43  82 /   5   5   0   0
Cuba............................  46  82  47  81 /  10  10   5   0
Gallup..........................  43  84  43  84 /   0   0   0   0
El Morro........................  44  79  44  81 /   0   0   0   0
Grants..........................  47  83  44  85 /   5   0   5   0
Quemado.........................  45  83  46  84 /   5   0   0   0
Magdalena.......................  54  85  55  86 /  10  20  10   0
Datil...........................  47  83  48  83 /  10  10   5   0
Reserve.........................  41  87  42  87 /   0   0   0   0
Glenwood........................  50  92  50  90 /   0   0   0   0
Chama...........................  41  74  39  76 /  10   5   0   0
Los Alamos......................  52  80  55  82 /  20  10  10   0
Pecos...........................  48  79  50  82 /  40  30  20   0
Cerro/Questa....................  44  76  43  79 /  30  30  10   0
Red River.......................  40  71  39  72 /  30  30  10   0
Angel Fire......................  37  72  32  74 /  50  40  20   0
Taos............................  45  80  43  83 /  20  20   5   0
Mora............................  44  76  45  80 /  40  40  20   0
Espanola........................  51  87  51  88 /  20  10  10   0
Santa Fe........................  51  81  51  83 /  30  20  20   0
Santa Fe Airport................  49  84  49  86 /  30  10  10   0
Albuquerque Foothills...........  58  85  60  88 /  20  20  10   0
Albuquerque Heights.............  57  87  59  90 /  10  10  10   0
Albuquerque Valley..............  54  90  55  92 /  10  10  10   0
Albuquerque West Mesa...........  55  88  58  90 /  10  10  10   0
Belen...........................  54  91  56  92 /  20  20  10   0
Bernalillo......................  53  89  55  91 /  20  10  10   0
Bosque Farms....................  50  89  50  92 /  10  20  10   0
Corrales........................  54  89  56  91 /  10  10  10   0
Los Lunas.......................  51  89  51  92 /  10  20  10   0
Placitas........................  55  86  58  87 /  20  10  10   0
Rio Rancho......................  56  88  59  90 /  10  10  10   0
Socorro.........................  57  91  59  95 /  10  20  10   0
Sandia Park/Cedar Crest.........  53  80  56  81 /  20  20  20   0
Tijeras.........................  53  83  55  85 /  20  20  20   0
Edgewood........................  50  81  53  85 /  30  20  20   0
Moriarty/Estancia...............  45  84  45  86 /  30  30  20   0
Clines Corners..................  48  79  50  83 /  40  40  20   0
Mountainair.....................  52  82  53  84 /  20  30  20   0
Gran Quivira....................  52  83  54  84 /  30  30  30   0
Carrizozo.......................  55  85  58  88 /  40  30  30   0
Ruidoso.........................  50  79  53  81 /  60  40  30   0
Capulin.........................  49  73  47  82 /  60  50  30  10
Raton...........................  49  79  45  86 /  40  50  20   0
Springer........................  51  81  47  87 /  30  50  20   0
Las Vegas.......................  49  78  48  83 /  40  50  20   0
Clayton.........................  53  74  53  86 /  60  50  40  10
Roy.............................  53  78  51  87 /  40  50  30   0
Conchas.........................  57  83  55  93 /  40  50  30   0
Santa Rosa......................  56  82  54  91 /  50  50  30   0
Tucumcari.......................  58  83  57  94 /  40  40  40   0
Clovis..........................  58  78  57  91 /  70  40  40   0
Portales........................  59  80  58  92 /  70  40  40   0
Fort Sumner.....................  60  82  59  94 /  50  50  30   0
Roswell.........................  62  86  60 100 /  50  50  30   0
Picacho.........................  55  81  58  92 /  80  50  30   0
Elk.............................  53  83  56  89 /  30  40  30   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 2, 3:06 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
406 PM MDT Thu Jun 2 2022

NMZ208-220-241-022230-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
406 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Monticello, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10697 3348 10746 3372 10729 3348 10692
      3347 10694
TIME...MOT...LOC 2206Z 237DEG 13KT 3348 10731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jun 2, 3:26 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
426 PM MDT Thu Jun 2 2022

NMZ220-224-022300-
Lower Rio Grande Valley-South Central Highlands-
426 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
SOCORRO COUNTY THROUGH 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Acacia, or 16 miles north of Socorro, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bernardo, La Joya, San Acacia, Chamizal, Las Nutrias, Abeytas and
Contreras.

This includes the following highways...
 Interstate 25 between Mile Markers 159 and 178.
 Highway 60 between Mile Markers 166 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3420 10696 3422 10697 3438 10700 3438 10699
      3439 10698 3442 10698 3451 10669 3449 10663
      3420 10659 3419 10696
TIME...MOT...LOC 2225Z 251DEG 15KT 3430 10689

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jun 2, 3:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT Thu Jun 2 2022

NMZ222-224-022315-
Estancia Valley-South Central Highlands-
438 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SOCORRO
AND SOUTHWESTERN TORRANCE COUNTIES THROUGH 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abo, or 31 miles southwest of Estancia, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountainair, Gran Quivira and Abo.

This includes Highway 60 between Mile Markers 190 and 213, and near
Mile Marker 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3425 10645 3446 10646 3459 10605 3420 10603
TIME...MOT...LOC 2237Z 264DEG 21KT 3436 10632

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24

The radar

The Holloman AFB radar (KHDX), 75 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Socorro

When
June 2, 3:40 PM MST to 3:47 PM MST
Where
Socorro County, 19.3 mi SSE of Kinney Wells
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -106.600

A White Sands Missile Range mesonet station southeast of Bosque del Apache measured a 73 mph wind gust likely associated with thunderstorm outflow.

Thunderstorm Wind, Socorro

When
June 2, 3:45 PM MST to 3:48 PM MST
Where
Socorro County, 19.45 mi ENE of Lava
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.560, -106.650

A White Sands Missile Range mesonet station southeast of Bosque del Apache measured a 64 mph wind gust likely associated with thunderstorm outflow.

Hail, Socorro

When
June 2, 4:25 PM MST to 4:30 PM MST
Where
Socorro County, 10.07 mi NW of Claunch
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.260, -106.090

A COOP observer near Gran Quivira reported quarter size hail with a severe thunderstorm.

Hail, Torrance

When
June 2, 4:25 PM MST to 4:30 PM MST
Where
Torrance County, 4.3 mi SSW of Progresso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.420, -105.890

A trained spotter near Cedarvale reported quarter size hail with a severe thunderstorm.

Hail, Lincoln

When
June 2, 5:30 PM MST to 5:35 PM MST
Where
Lincoln County, 3.71 mi WSW of Ancho
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.920, -105.800

A storm chaser near Ancho reported penny size hail from a strong thunderstorm.

Thunderstorm Wind, Socorro

When
June 2, 5:30 PM MST to 5:34 PM MST
Where
Socorro County, 19.56 mi S of Bingham
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -106.420

A White Sands Missile Range mesonet station south of Bingham measured a 66 mph wind gust likely associated with thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018456, 1018454, 1018448, 1018450, 1018452, 1018459.